Iowa, 2005

Tornado and Hail in Iowa, June 4, 2005

June 4, 2005 · NWS DMX · 33 events in 15 counties and zones

S. During the previous night, a strong short wave lifted northeast across the area, setting off a round of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$144,000
Crop damage
$81,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very active pattern was in place over the central U.S. During the previous night, a strong short wave lifted northeast across the area, setting off a round of thunderstorms. The thunderstorms moved northeast of the area by afternoon with a large area of subsidence moving into Iowa. This allowed the atmosphere to recover during the afternoon. An upper level closed low pressure area was positioned over western and central Nebraska during the afternoon and evening hours. The low lifted northeast as a surface dry line extending south from the low advanced east across Kansas. The airmass was quite unstable with lifted indices around -8 C. by late afternoon and mixed layer CAPE values in the 3000 to 4000 J/kg range. The freezing level at the beginning of the event was around 14,000 feet. Thunderstorms became tornadic to the southwest of Iowa during the late afternoon. One of the storms produced a tornado in northern Missouri which crossed into Ringgold County. The tornado passed through farm fields for about a mile before lifting. Little damage resulted. The storms moved in to south central Iowa and produced some very large hail. Softball size hail fell during the early stages of the event in Ringgold County, with baseball size hail in Decatur County. As the system moved northeast, hail sizes decreased and the event turned into more of a wind event. There were several reports of 55 to 65 MPH winds received as the line lifted northeast. Some damage occurred, however the damage was not widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 2:41 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 2:41 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT SAT JUN 4 2005

.SHORT TERM...TNGT THRU MON NGT
PRIMARY CONCERN WL BE NR TERM SVR AND HYDRO THREAT.  CURRENT
SCENARIO HAS SPEED MAX EJECTING INTO MO VLY INCRG DEEP SHEAR.  SHRT
WV FM MRNG CONVECTION EXITING NERN IA LEAVING BHND BRIEF PD OF
DVM...WHILE NEXT WV APCHG INVOF CO/NE/KS BORDER.  THIS QG FORCING
AXIS EXTENDS FM WV INTO SERN KS AND HAS HELPED INITIATE TSTMS NR
TOP.  FEEL THIS UVM WL AID TSTM DVLPMT INVOF MSTR CNVGNC AXIS WHICH
20Z OBJECTIVE AND SUBJECTIVE SFC ANLYS PLACES ACRS ERN KS AND NRN
MO/ERN IA TO A LESSER EXTENT.  20Z MLCAPES SHOW VERY UNSTABLE AND
UNCAPPED AMS OVR KS/MO...APCHG 4000 J/KG.  BUNKERS STORM MOTION
BRINGS TOP TSTMS INTO SRN IA AND CURRENT TOR WATCH ARND 23Z.  COULD
BE ISOLD TORNADOES BUT WITH LOW LVL BNDRY LACKING MAIN THREAT MAY BE
HAIL AND WIND.  SUPERCELL PARAMETERS CERTAINLY PEGGED.

THESE STORMS HAVE DVLPD ON THE NOSE OF THE LLJ WHICH FOCUSES INTO
SERN IA OVNGT.  WRM CLD DEPTH AND PWS ARND 1.50 SHOULD BE IN PLACE
FOR EFFICIENT RAINERS WHERE 1.50-2.00 FELL LAST NGT AND ALSO BLENDS
INTO OAX/EAX WATCH.  COULD SEE SOME TRAINING WITH CORFIDI VECTORS
SHOWING MOTION PARALLEL TO BNDRY SO WL ISSUE FLASH FLOOD WATCH IN
THESE AREAS.  CONVECTION SHOULD EXIT ERN PTNS OVNGT WITH MORE SCT
DVLPMT POSSIBLE TMRW AS UPR LOW MOVES ACRS.  NO SGFNT BNDRY BUT
VARIOUS INSTABILITY INDICES POINT TWRD MORE DVLPMT DRNG PEAK
HEATING.  ALTHOUGH LOW CHCS WL LINGER SUN EVE ERN PTNS...WE SHOULD
THEN SEE A BREAK INTO BEGINNING OF WORK WEEK AS RDG BUILDS INTO MO
VLY.

NAM FCST SOUNDINGS SUGGEST SUN MAX TEMPS NR WARMEST OF TWO MOS
GUIDANCES AND MIXED TO AOA 800MB AND WL STAY IN THIS BALL PARK FOR
MAXES TMRW.  MON LOOKS QUITE WRM TOO WITH BOTH GFS/NAM POINTING TWRD
MIXING TO 750MB.  THIS SUGGESTS AT OR JUST ABV WRM END OF GUIDANCE.
STAYED TWRD COMPROMISE FOR MINS.

.LONG TERM...TUE THRU SAT
MAIN FOCUS IN THIS PD WL BE EVOLUTION OF APCHG CDFNT.  MDLS ARE
HAVING THEIR DIFFERENCES WITH REGARD TO HOW MUCH UPR LVL ENERGY TO
BRING INTO THE HIGH PLAINS...AND THIS RESULTS IN QUESTIONS WITH
ASSOCD BNDRY AS WELL.  ALTHOUGH MDLS DO AGREE THAT BNDRY WL BE
SOMEWHERE NR IA...PSN AND DETAILS CRITICAL TO FCST STILL TOUGH TO
PIN DOWN.  00Z MDL CONSENSUS SUGGESTS SLGTLY BETTER CHCS INVOF MN
BORDER...AND TUE THRU WED NGT INVOF FNT.  GFS POINTING N WHILE
NAM/ECMWF LOOK CLOSER TO HOME.  NRN PTNS INVOF FNT MAY END UP SEEING
ANOTHER ROUND OF SVR WX WHERE SVRL SUPERCELL AND TORNADO PARAMETERS
ARE EMPHASIZING THINGS.  LLJ FOCUSING ON SAME AREA TOO WITH HVY
RAINS POSSIBLE.  SVR THREAT MAY DMSH SOMEWHAT...BUT THIS PTN LOOKS
TO HOLD THRU MUCH OF THE WEAK WITH ILL-DEFINED FNT WANDERING ACRS
IA.  CHCS TAPER OFF BY END OF WEEK AS RDG BUILDS INTO IA AND PTN
AMPLIFIES SO HAVE LEFT SAT DRY FOR TIME BEING.  PD LOOKS TO START
FAIRLY WRM WITH FA IN WRM SECTOR...BUT LOWERED HIGHS A DEGREE OR TWO
EARLY BASED ON CONSENSUS H85 TEMPS AND PROJECTED MIXING...STILL ABV
NML.  FNTL PSN SOMEWHAT QUESTIONABLE IN LATER PDS SO LEANED CLOSER
TO CLIMO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH SRN ONE TO TWO
TIERS OF COUNTIES 23Z-11Z.

&&

SMALL
Hazardous weather outlook, Jun 4, 1:52 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT SAT JUN 4 2005

IAZ081>086-092>097-052000-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
252 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA ALONG AND SOUTH OF HIGHWAY 34.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS AFTER 4 PM THIS
AFTERNOON THROUGH MIDNIGHT. SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE WITH ISOLATED TORNADOES. HAIL UP TO TWO INCHES IN DIAMETER
AND 75 MPH WIND GUSTS WILL ALSO BE POSSIBLE. IF A LINE OF STORMS
DEVELOPS...THEY MAY REPEATEDLY MOVE ACROSS THE SAME AREA LATE THIS
EVENING AND EARLY SUNDAY MORNING AND PRODUCE A THREAT FOR
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ISOLATED THUNDERSTORMS IS POSSIBLE ON SUNDAY...HOWEVER NO
SEVERE WEATHER IS EXPECTED. ADDITIONAL THREATS FOR THUNDERSTORMS
EXISTS FROM LATE TUESDAY THROUGH THE REMAINDER OF THE OUTLOOK
PERIOD. THERE IS THE POTENTIAL FOR THESE STORMS TO BECOME SEVERE.
MORE DETAILS WILL BECOME AVAILABLE AS THE EVENTS NEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BY EARLY THIS EVENING. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM TUESDAY NIGHT
THROUGH NEXT FRIDAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-052000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
252 PM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA ALONG AND NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS
EVENING AND OVERNIGHT...MAINLY FROM 7 PM THROUGH 3 AM. ALTHOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT...THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE QUARTER TO GOLF BALL SIZE HAIL AND 65 MPH
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ISOLATED THUNDERSTORMS IS POSSIBLE ON SUNDAY...HOWEVER NO
SEVERE WEATHER IS EXPECTED. ADDITIONAL THREATS FOR THUNDERSTORMS
EXISTS FROM LATE TUESDAY THROUGH THE REMAINDER OF THE OUTLOOK
PERIOD. THERE IS THE POTENTIAL FOR THESE STORMS TO BECOME SEVERE.
MORE DETAILS WILL BECOME AVAILABLE AS THE EVENTS NEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION WILL BE POSSIBLE THIS EVENING THROUGH 3 AM. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES FROM TUESDAY NIGHT
THROUGH NEXT FRIDAY.

The radar

The Des Moines radar (KDMX), 128 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 10 hail, 1 tornado. Local standard time, as filed.

Tornado, Ringgold

When
June 4, 6:15 PM CST to 6:17 PM CST
Where
Ringgold County, 10 mi SE of Mt Ayr
Rating
F1
Path length
1 mi
Path width
50 yd
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
40.617, -94.100

Tornado crossed into Iowa from Harrision County, MO and passed across a few farm fields before lifting.

Hail, Ringgold

When
June 4, 6:20 PM CST
Where
Ringgold County, 7 mi SW of Kellerton
Measured
4.5 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -94.150

Hail, Ringgold

When
June 4, 6:20 PM CST
Where
Ringgold County, Mt Ayr
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -94.233

Hail, Decatur

When
June 4, 6:52 PM CST
Where
Decatur County, Grand River
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -93.950

Hail, Decatur

When
June 4, 7:00 PM CST
Where
Decatur County, Leon
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
40.733, -93.733

Hail, Jasper

When
June 4, 7:03 PM CST
Where
Jasper County, 3 mi SE of Reasnor
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.550, -92.983

Thunderstorm Wind, Decatur

When
June 4, 7:05 PM CST
Where
Decatur County, 3 mi W of Garden Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.817, -93.650

Hail, Decatur

When
June 4, 7:06 PM CST
Where
Decatur County, 1 mi S of Davis City
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.617, -93.800

Hail, Clarke

When
June 4, 7:20 PM CST
Where
Clarke County, 6 mi SW of Osceola
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -93.867

Hail, Poweshiek

When
June 4, 7:35 PM CST
Where
Poweshiek County, Grinnell
Measured
1 in hail
Property damage
$5,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -92.733

Thunderstorm Wind, Wayne

When
June 4, 7:45 PM CST
Where
Wayne County, 3 mi SW of Corydon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -93.350

Hail, Poweshiek

When
June 4, 7:47 PM CST
Where
Poweshiek County, Grinnell
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
41.750, -92.733

Thunderstorm Wind, Warren

When
June 4, 7:49 PM CST
Where
Warren County, 2 mi NE of New Virginia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -93.700

Thunderstorm Wind, Polk

When
June 4, 7:50 PM CST
Where
Polk County, Des Moines Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.533, -93.667

Thunderstorm Wind, Warren

When
June 4, 7:57 PM CST
Where
Warren County, Norwalk
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -93.683

Thunderstorm Wind, Lucas

When
June 4, 7:57 PM CST
Where
Lucas County, Chariton Muni Arpt
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.017, -93.367

Thunderstorm Wind, Marion

When
June 4, 8:14 PM CST
Where
Marion County, Knoxville
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.317, -93.100

Thunderstorm Wind, Marion

When
June 4, 8:15 PM CST
Where
Marion County, Knoxville
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -93.100

Hail, Wayne

When
June 4, 8:15 PM CST
Where
Wayne County, 1 mi W of Humeston
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -93.500

Thunderstorm Wind, Jasper

When
June 4, 8:26 PM CST
Where
Jasper County, Prairie City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -93.233

Thunderstorm Wind, Jasper

When
June 4, 8:35 PM CST
Where
Jasper County, Newton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.700, -93.050

Thunderstorm Wind, Marion

When
June 4, 8:36 PM CST
Where
Marion County, Pella
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.417, -92.933

Thunderstorm Wind, Appanoose

When
June 4, 8:40 PM CST
Where
Appanoose County, Centerville
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -92.867

Thunderstorm Wind, Jasper

When
June 4, 8:45 PM CST
Where
Jasper County, Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.700, -93.050

Thunderstorm Wind, Mahaska

When
June 4, 8:45 PM CST
Where
Mahaska County, New Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.467, -92.667

Thunderstorm Wind, Jasper

When
June 4, 8:49 PM CST
Where
Jasper County, Newton
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -93.050

Thunderstorm Wind, Mahaska

When
June 4, 9:00 PM CST
Where
Mahaska County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.217, -92.433

Thunderstorm Wind, Poweshiek

When
June 4, 9:10 PM CST to 9:20 PM CST
Where
Poweshiek County, Montezuma
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -92.533

Thunderstorm Wind, Marshall

When
June 4, 9:13 PM CST
Where
Marshall County, Laurel
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.883, -92.933

Thunderstorm Wind, Tama

When
June 4, 9:20 PM CST
Where
Tama County, Toledo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.000, -92.583

Thunderstorm Wind, Tama

When
June 4, 9:25 PM CST
Where
Tama County, 2 mi N of Clutier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -92.400

Thunderstorm Wind, Bremer

When
June 4, 10:12 PM CST
Where
Bremer County, Plainfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.850, -92.533

Thunderstorm Wind, Bremer

When
June 4, 10:15 PM CST
Where
Bremer County, Plainfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.850, -92.533

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453228, 5453108, 5453109, 5453110, 5453111, 5453131, 5453112, 5453113, 5453114, 5453115, 5453132, 5453116, 5453117, 5453118, 5453119, 5453120, 5453121, 5453122, 5453133, 5453123, 5453124, 5453125, 5453134, 5453126, 5453226, 5453127, 5453227, 5453128, 5453223, 5453225, 5453224, 5453129, 5453130.